Venlafaxine (Effexor) Discontinuation Hazardous to Driving
Venlafaxine (Effexor) is a widely-used antidepressant that causes adverse effects withinhours of stopping or reducing the usual dosage. One study projects that discontinuation symptoms occur in at least 5% of all cases, but other reports indicate a much higher rate among individuals who miss or change a dose. Adverse effects impact motor and coordination skills to such an extent that individuals who are taking this medication should be directed to either not drive or to adhere to a very strict medication regime.
Symptoms Associated with Venlafaxine Withdrawal
Typical symptoms related to Venlafaxine withdrawal include:
- Dizziness and Vertigo
- Pre-seizure symptoms with reports of “buzzing” or “electrical shock-like sensations in head
- Agitation, irritability
- Stroke-like symptoms
- Nausea, often severe
- Bizarre nightmares
- Worsening of depression
Information regarding the adverse and immediate symptoms associated with Venlafaxine discontinuation is mentioned only briefly on the drug’s official website, considered to be wholly insufficient by many patients who have experienced severe discontinuation symptoms.
FDA Warnings Regarding Discontinuation
The FDA has warned that abrupt discontinuation or reduction at various doses has been associated with the onset of acute discontinuation syndrome, a collection of symptoms sometimes serious and persistent in duration. Case reports have noted discontinuation symptoms lasting anywhere from 10 days to several months and occasionally persisting for years. Dosage level or how long the drug has been taken does not necessarily correlate with either the severity or duration of symptoms. This means that an individual taking a relatively low dose for a short period of time can suffer just as severe symptoms as someone who has been taking a much higher dosage for several years.
A Short Half Life and Dual Uptake Action May Explain Abrupt Onset of Symptoms
Although Venlafaxine—like other antidepressants—contains the standard warning label that taking the drug may affect driving or operating heavy machinery, the abrupt onset of symptoms associated with discontinuation—taking the medication just a few hours later than usual or missing a dose—carries the very real risk of suffering adverse reactions. Researchers believe that this may be due to Venlafaxine’s short half-life (about 4 hours) as well as its effects as a dual uptake inhibitor. Unlike some anti-depressants (such as Prozac) which primarily work on the brain neurotransmitter, serotonin, Venlafaxine works on two important brain chemicals: serotonin and norepinephrine. Serotonin is associated with feelings of well being; norepinephrine is related to alertness and energy levels. While the mechanism of discontinuation syndrome is not well understood, there has been some suggestion that symptoms may be caused by a change in neuronal activity in the central nervous system.
Discontinuation Poses a Driving Hazard
Discontinuation symptoms occur in patients who have received both low and high doses of Venlafaxine and result in a syndrome with several manifestations, especially severe dizziness and disorientation, making it dangerous to drive a car or operate heavy or complex machinery. Due to the abrupt onset of symptoms, patients taking Venlafaxine should be provided with a specific warning to not drive if they have missed or reduced even a single dose.
In discontinuing use, dosage level of Venlafaxine should be tapered, and physicians should continue monitoring patients for any sign of discontinuation syndrome throughout the entire tapering or “tamp down” period. Studies have shown that the recommended tapering period of two weeks is not necessarily sufficient. In fact, there have been cases demonstrating that gradual tapering over a period of three months does not alleviate the potential for experiencing discontinuation syndrome.